0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters to the Editor   |    
Lithium-Associated Hyperthyroidism Treated With Lithium Withdrawal: A Case Report
Jennifer Bernstein, M.D.; Richard A. Friedman, M.D.
Am J Psychiatry 2011;168:438-439. doi:10.1176/appi.ajp.2010.10101521
View Author and Article Information
New York, N.Y.

The authors report no financial relationships with commercial interests.

Accepted for publication in December 2010.

Accepted December , 2010.

Copyright © American Psychiatric Association

To the Editor: Lithium, a first-line treatment for bipolar disorder, is a well-known cause of hypothyroidism; however, case reports have documented the emergence of thyrotoxicosis during lithium treatment, with evidence showing the incidence rate to be greater than expected in the general population (13). The recommended conservative management is antithyroid medication and continuation of lithium (4). It is advised that lithium not be withdrawn because of several reports of exacerbation of thyrotoxicosis (1, 2, 5). We report the case of a patient with lithium-associated hyperthyroidism treated with drug withdrawal, a treatment method documented in only one previous case (6).

"Mr. A," a 61-year-old man with bipolar disorder, had been treated with lithium and haloperidol for 7 years. His thyroid function test results were normal in January 2009. Routine testing in August 2010 revealed a low therapeutic lithium level (0.50 mmol/L [normal range=0.50—1.50]) and a low thyroid-stimulating hormone (TSH) level (0.02 mU/L [0.34—5.60]). A thyroid function panel drawn 5 days later revealed low TSH (0.03 mU/L), elevated free thyroxine (1.73 ng/dL [0.58—1.64]), and elevated free triiodothyronine (4.8 pg/mL [2.4—4.2]). Results of tests for thyroid antibodies were negative. The patient was asymptomatic, and findings on a physical examination were normal. A thyroid uptake scan showed a 24-hour 131I uptake of 3.8% (normal range=7—33), normal gland size, and heterogeneous tracer activity, consistent with thyroiditis. Because of the thyroid dysfunction as well as borderline renal function (creatinine 1.3 mg/dL [0.5—1.3]), lithium was tapered off (from 600 mg/day to 300 mg/day for 7 days and then off). The patient was maintained on haloperidol monotherapy, which was titrated up. Four weeks later, the patient's free thyroxine level had normalized (0.87 ng/dL).

Theories that lithium causes hyperthyroidism include induction of autoimmunity and direct toxic effect causing thyroid hormone release (4). Notably, the three reports of exacerbation of thyrotoxicosis after withdrawal of lithium were in patients with Graves' disease. Conversely, our patient, who presented with thyroiditis, improved after withdrawal of lithium, which is consistent with the theory of lithium's direct toxic effect on thyrocytes. One could conclude that management of lithium-associated hyperthyroidism would differ based on the etiology of the thyroid overactivity. Our case suggests that patients who present with thyroiditis can be effectively treated with withdrawal of lithium.

Schoenberg  M;  Ts'o  TO;  Meisel  AN:  Graves' disease manifesting after maintenance lithium.  J Nerv Ment Dis 1979; 167:575—577
[CrossRef] | [PubMed]
 
Rosser  R:  Thyrotoxicosis and lithium.  Br J Psychiatry 1976; 128:61—66
[CrossRef] | [PubMed]
 
Miller  KK;  Daniels  GH:  Association between lithium use and thyrotoxicosis caused by silent thyroiditis.  Clin Endocrinol 2001; 55:501—508
[CrossRef]
 
Meurisse  M;  Gollogly  L;  Degaugque  C;  Fumal  I;  Defechereux  T;  Hamoir  E:  Iatrogenic thyrotoxicosis: causal circumstances, pathophysiology, and principles of treatment: review of the literature.  World J Surg 2000; 24:1377—1385
[CrossRef] | [PubMed]
 
Thompson  CJ;  Baylis  PH:  Asymptomatic Graves' disease during lithium therapy.  Postgrad Med J 1978; 62:295—296
[CrossRef]
 
Rabin  PL;  Evans  DC:  Exophthalmos and elevated thyroxine levels in association with lithium therapy.  J Clin Psychiatry 1981; 48:398—400
 
References Container
+

References

Schoenberg  M;  Ts'o  TO;  Meisel  AN:  Graves' disease manifesting after maintenance lithium.  J Nerv Ment Dis 1979; 167:575—577
[CrossRef] | [PubMed]
 
Rosser  R:  Thyrotoxicosis and lithium.  Br J Psychiatry 1976; 128:61—66
[CrossRef] | [PubMed]
 
Miller  KK;  Daniels  GH:  Association between lithium use and thyrotoxicosis caused by silent thyroiditis.  Clin Endocrinol 2001; 55:501—508
[CrossRef]
 
Meurisse  M;  Gollogly  L;  Degaugque  C;  Fumal  I;  Defechereux  T;  Hamoir  E:  Iatrogenic thyrotoxicosis: causal circumstances, pathophysiology, and principles of treatment: review of the literature.  World J Surg 2000; 24:1377—1385
[CrossRef] | [PubMed]
 
Thompson  CJ;  Baylis  PH:  Asymptomatic Graves' disease during lithium therapy.  Postgrad Med J 1978; 62:295—296
[CrossRef]
 
Rabin  PL;  Evans  DC:  Exophthalmos and elevated thyroxine levels in association with lithium therapy.  J Clin Psychiatry 1981; 48:398—400
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 10.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 9.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 23.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 23.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles
Iodide transport: implications for health and disease. Int J Pediatr Endocrinol 2014;2014(1):8.
Clinical concepts on thyroid emergencies. Front Endocrinol (Lausanne) 2014;5():102.